Hail, Hamilton
- When
- October 12, 6:00 PM MST
- Where
- Hamilton County, 18.97 mi SSW of Syracuse
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.750, -101.940
A line of thunderstorms developed along a boundary over eastern Colorado and pushed east northeast into the CWA late evening and lasted through the early morning hours. With ample low level moisture with the southeast wind flow at the surface, instability was very high over 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A line of thunderstorms developed along a boundary over eastern Colorado and pushed east northeast into the CWA late evening and lasted through the early morning hours. With ample low level moisture with the southeast wind flow at the surface, instability was very high over 3000 J/kg. Moderate shear and steep mid level lapse rates lead to large hail and damaging winds for the biggest threat with a handful of QLCS short lived tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 12, 4:32 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 632 PM CDT Tue Oct 12 2021 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday) Issued at 212 PM CDT Tue Oct 12 2021 ...Significant Severe Weather Tonight, Including Tornadoes... Early this afternoon, a major mid-latitude cyclone was maturing out across western Colorado. A surface low continued to rapidly deepen just lee of the Colorado Rockies, and the surface winds were responding nicely with widespread south-southeast winds in the 20 to 25 knot range with higher gusts. Rapid northward transport of 60-65F surface dewpoints were underway across the eastern Texas Panhandle into west central Oklahoma. Everything that was discussed in yesterday afternoon's Short Term discussion remains valid as of this forecast update. A significant severe weather event is about to unfold later on this evening. The only thing that has really changed, and has become increasingly concerning, is that the low level moisture (62-65F dewpoints) will be making a run on southwest Kansas a little bit quicker than previously forecast...and a bit farther west...such that areas along and event a bit west of Highway 83 now have an increased risk of significant severe weather, including tornadoes. The 02-05Z (9 PM to Midnight CDT) time frame is of particular concern, as the latest HRRR and RAP low level thermodynamic and shear parameters are well into the tornado category...even significant tornado category...as a large region will have 0-1km AGL storm-relative helicity in the 300- 400 m2/s2 during the 02-05Z time frame. This is also the best time frame for discrete supercell mode. If the storm mode remains primarily supercellular in the critical 02- 05Z time frame, we have to face the possibility of long-track significant tornadoes covering potentially 10s of miles. This is extremely unusual for far western Kansas to see tornadic storms racing northeast at 50+ mph, but this is exactly what we may be dealing with tonight. This puts much more land at risk, obviously, with such fast storm motions. This will also present a challenge for warning forecasters tonight given such fast, forward storm (tornado) motion. Eventually, the primary severe weather mode will become more linear in nature as the risk shifts east by/shortly after midnight. All in all, a dangerous night of severe storms is still on track for much of the southwest Kansas region. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Oct 12 2021 The next storm system slated to impact the region will move across late Thursday into early Friday, however the surface front is expected to remain just south of the DDC forecast area, so the severe weather potential will remain south and east of southwest Kansas. That said, we will need to watch our far southeast CWA (mainly Barber County) as a surface wave along the front will be pretty close to south central Kansas. We will keep some POPs in Barber county area as a result. Light cold sector precipitation is still expected across the remainder of our forecast area along the mid level frontal zone late Thursday Night, but widespread moderate or heavy rainfall is not expected. Fairly cool air behind the front will filter in on Friday, and afternoon temperatures will struggle to get out of the 50s. It still looks like there is the potential for a frost/freeze across mainly far west central Kansas. Frost/freeze headlines may be required if these model trends continue out west. A high pressure ridge in the mid/upper troposphere will move across western Kansas over the weekend with much quieter weather forecast. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Oct 12 2021 Low level stratus in central and south central Kansas will continue to develop slowly northwestward into portions of southwest and west central Kansas within a prevailing southeasterly upslope flow, resulting in MVFR cigs in vicinity of KDDC, KHYS, and potentially KGCK through mid/late evening. IFR cigs cannot be ruled out at KDDC. Strong to severe thunderstorms are expected to develop along and ahead of a strong frontal boundary edging into extreme southwest Kansas generally after 01Z, then spread eastward across the remainder of southwest Kansas into central/south central Kansas through 07Z, affecting all TAF sites. The main impacts will be damaging winds, large hail, and isolated tornadoes. Prevailing southeasterly winds 15 to 30kt will continue ahead of the aformentioned approaching frontal boundary, then turn west-southwesterly around 10-20kt behind the boundary as it pushes eastward overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 67 42 67 / 80 0 0 10 GCK 40 65 38 63 / 80 0 0 0 EHA 42 70 39 66 / 30 0 0 0 LBL 41 69 38 68 / 50 0 0 0 HYS 46 65 40 62 / 90 0 0 10 P28 53 70 48 73 / 90 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Tue Oct 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Tue Oct 12 2021 /100 AM MDT Tue Oct 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Storm development likely late Tuesday afternoon with initial threats of large hail over 2 inches in diameter along with a few possible tornadoes. As storms move northeast and expand into more of a line, damaging winds will become the main threat with quarter sized hail possible into the evening hours through midnight before pushing off to the east and northeast. Gusty southeast winds expected through the day Tuesday with 20-30 mph gusts in the morning increasing to 40-45 mph by the afternoon. A cold front will drop through southwest Kansas later in the evening turning winds out of the north and diminishing into the overnight hours and Wednesday morning. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Below freezing temperatures are looking more likely for areas along and west of the Hwy 83 corridor and to the Colorado state line for Saturday morning. Another cold front will drop through the high plains Thursday with high pressure building in behind it on Friday. Clear skies and light winds overnight Friday into Saturday morning, will allow for a strong radiational cooldown seeing 30s for the entire viewing area in addition to the aforementioned below freezing areas of concern. No other hazards are expected for the remainder of the long term outlook. Days 2-7 Hazards ---------------- * Wednesday - No hazards * Thursday - No hazards * Friday - No hazards * Saturday - Freeze: Limited risk * Sunday - No hazards * Monday - No hazards .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5PM CDT along and east of the Hwy 83 corridor. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021
KSZ090-121945-
Barber KS-
214 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Barber
County through 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or near Kiowa, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hazelton around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9850 3734 9835 3700 9835
TIME...MOT...LOC 1913Z 204DEG 55KT 3696 9841
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
609 PM MDT Tue Oct 12 2021
KSZ061-130045-
Hamilton KS-
609 PM MDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of northwestern Hamilton
County through 645 PM MDT...
At 609 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Horace to near Coolidge.
Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for southwestern
Kansas.
&&
LAT...LON 3826 10204 3826 10165 3804 10204
TIME...MOT...LOC 0009Z 233DEG 62KT 3828 10192 3811 10204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
716 PM CDT Tue Oct 12 2021
KSZ074-084-085-130045-
Stanton KS-Stevens KS-Morton KS-
716 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of Morton, southern
Stanton and western Stevens Counties through 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Richfield around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3753 10204 3751 10153 3700 10152 3699 10204
TIME...MOT...LOC 0016Z 212DEG 71KT 3704 10199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
721 PM CDT Tue Oct 12 2021
KSZ061-062-074-130100-
Stanton KS-Kearny KS-Hamilton KS-
721 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of Hamilton, west
central Kearny and Stanton Counties through 800 PM CDT/700 PM MDT/...
At 721 PM CDT/621 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of Towner
to 17 miles south of Coolidge. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Coolidge around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
&&
LAT...LON 3804 10204 3827 10165 3826 10154 3750 10153
3752 10204
TIME...MOT...LOC 0021Z 193DEG 100KT 3837 10200 3779 10205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
743 PM CDT Tue Oct 12 2021
KSZ074-075-084-085-130115-
Stanton KS-Stevens KS-Grant KS-Morton KS-
743 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of Morton, southwestern
Grant, southeastern Stanton and western Stevens Counties through 815
PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Bow and Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10194 3749 10190 3765 10130 3700 10140
TIME...MOT...LOC 0043Z 211DEG 57KT 3715 10171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROThe Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
11 tornado, 6 thunderstorm wind, 3 hail. Local standard time, as filed.
This was a qlcs tornado.
Winds were estimated to be gusting to at least 70 MPH.
This was a qlcs tornado.
This was a qlcs tornado.
This QLCS tornado moved into Hodgeman County at 21:42 CST.
This was a qlcs tornado that moved out of Ford County.
This was a qlcs tornado.
This was a qlcs tornado.
This was a qlcs tornado.
This was a qlcs tornado.
This was a qlcs tornado.
Winds were estimated to be 70-80 MPH wind gusts.
This was a qlcs tornado.
Winds were estimated to be 70 to 80 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991599, 991602, 991600, 991603, 991606, 991604, 991605, 991601, 991607, 991608, 993777, 991609, 991610, 991611, 991613, 991612, 991614, 991630, 991615, 991631.